Have Dog Health Questions? Ask a Dog Vet Online.
Vomiting/retching in a younger dog can be from several causes. Common ones are a quick change in diet, too many treats, especially fatty or spicy treats, eatings things they should not such as things found in the yard, toy pieces or garbage, viral or bacterial or parasitic infections. More serious causes include chronic pancreatitis, Addison's disease (hypoadrenocortisim) esophageal reflux, a dietary allergy or sensitivity, inflammatory bowel disease, internal organ failure (kidney or liver disease), a full or partial gastrointestinal obstruction or even infiltrative cancers such as lymphoma (not likely at his young age).
At this point we can try some things at home but he may need to see a veterinarian if he isn't coming along well.
To try and settle his stomach now you can try either:1) Pepcid-ac (famotidine) at one 10mg tablet per 20 to 40 pounds of body weightevery 12 hours. OR 2) Prilosec (omeprazole) at one 10mg tablet per 20 to 40 pounds of body weight every 24 hours.These will reduce stomach acid and should help if this is related to simple nausea and gastrointestinal irritation from eating something he should not have.I would not feed him any food for 24 hours even after the acid reducers are started.This should help stop gut spasms and restore normal gut motility.
Starting a couple hours after the acid reducers small amounts of water or ice cubes given frequently are fine as he needs fluids after all that he has lost with vomiting.
You can give him pedialyte to replace electrolytes too if you feel he has vomited quite a bit, but Gatorade is much too high in sugar which can make his intestinal irritation worse.
If things are going well after his food fast and the acid reducers start a bland diet of 1/3 boiled hamburger (or white skinless chicken), all fats and juices drained off mixedwith 2/3 boiled, plain white rice. Feed several small meals a day. Once he feels better (no vomiting for 48 to 72 hours) start mixing in his regular dog food very slowly. Less bland more regular with each day. It should take a week or so to convert him back. You do want to stop all table food and treats too to see if those may be contributing to his periodic stomach upset.
If Slinky is continuing to vomit and is feeling poorly though, it would be best that he see a veterinarian now as anything you give him orally will just come back up worsening his dehydration.
If she has a tense painful abdomen, becomes very lethargic, begins vomiting again or runs a fever greater than 103.5F then he really must be seen by a veterinarian as soon as possible.
If even with strict dietary restrictions he continues to vomit periodically then perhaps we do have some sort of food sensitivity or allergy or an underlying disease process causing his symptoms and an examination, blood tests and possibly abdominal radiographs and/or an ultrasound will be needed to diagnose his condition. There isn't anything per se wrong with Blue Buffalo but a dog can become allergic or sensitive to any food.
Best of luck with your fellow, please let me know should you have any further questions.
He is only about 13 lbs. what do you suggest as far as the pepsid-ac or the prilosec? I do not want to overdose him by accident.
If he is 13 pounds you can give either:1) Pepcid-ac (famotidine) at one half of a 10mg tablet every 12 hours. OR 2) Prilosec (omeprazole) at one half of a 10mg tablet every 24 hours.
Even if you gave him a full tablet of either one by accident you would be unlikely to cause him any harm as these medications have a very wide margin of safety, although for his size 1/2 of a 10mg pill would be the appropriate dose.